Hail, Judith Basin
- When
- June 4, 3:40 PM MST
- Where
- Judith Basin County, Geyser
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 47.250, -110.500
Storm chaser estimated quarter-size hail in Geyser. Vehicle had minor hail damage.
Scattered showers and thunderstorms developed during the afternoon and early evening hours of June 4th. Some of this activity formed via daytime heating of the higher terrain, while other showers and storms were triggered by a cold front approaching from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Scattered showers and thunderstorms developed during the afternoon and early evening hours of June 4th. Some of this activity formed via daytime heating of the higher terrain, while other showers and storms were triggered by a cold front approaching from the west. Two brief supercells managed to produce quarter-size hail over Judith Basin and Fergus Counties, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 2:40 PM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Great Falls MT 340 PM MDT Mon Jun 4 2018 Aviation Section Updated .SYNOPSIS... A Pacific cool front will move eastward through the region tonight, producing scattered showers and thunderstorms. Some storms could be strong this evening. For Tuesday and Wednesday, weak upper level disturbance will move through Southwest and Central MT, producing scattered showers and thunderstorms. Some of these storms could also be strong. Afternoon highs will be a few degrees above normal for Tue and Wed, with a very warm day expected on Saturday. && .DISCUSSION... An active convective week is expected for our forecast area this week with several opportunities for strong to severe thunderstorms. This will likely be followed by a strong cold front this weekend. The severe weather threat still looks on track for this afternoon/evening. Water vapor imagery shows lift/moisture increasing across Idaho associated with an incoming mid/upper jet. It is still expected that this will provide the necessary lift for thunderstorm initiation this afternoon. The best combination of shear/instability still looks to be focused from Lincoln/Helena east to Lewistown and about as far south as I-90. Gusty/damaging winds will be the primary threat, but large hail will be possible with any sustained/rotating updraft. The hail threat is a bit more conditional due to higher freezing levels and uncertainties regarding instability. Otherwise, cloud bases look to be fairly high and locally, the threat of tornadoes appears very low. The 19z TFX sounding shows a well mixed boundary layer and lower instability which is likely more indicative of the environment from Great Falls north. Today's cold front will settle into SW MT on Tuesday, with a focused area of moisture/convergence leading to another round of showers/storms across SW MT, possibly as far north as Great Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday, but the threat looks lower compared to today (unless greater instability can develop). Regarding the rest of the week, multiple upper level waves will traverse the area bringing additional rounds of showers and thunderstorms to the area, some of which could be strong to severe. At this point, the greatest risk of severe weather may end up being Thursday, but stay tuned for future updates regarding this potential. By the weekend, the models have been consistently showing a seasonally strong cold front passing through the area. This would likely be proceeded by a round of thunderstorms, then followed by breezy and much cooler conditions. - Martin && .AVIATION... UPDATED 2140Z. Scattered showers and thunderstorms will move from southwest to northeast through the region this evening. Some storms could be strong. Expect some clearing towards 12z, but another round of showers/thunderstorms is possible on Tue afternoon over Southwest and Central MT. Overall VFR conditions will prevail, but short periods of IFR conditions are possible in/near storms. Brusda && .HYDROLOGY... Flood warning has been cancelled Missouri River near Toston, as it has gone below flood stage. Flood Warning continues for the Jefferson River near Three Forks where moderate flooding continues. This flood warning could continue for another few days. Flood Warning continues for the Big Hole River near Melrose where minor flooding continues. This flood warning could continue for another few days. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 75 47 78 / 50 30 0 10 CTB 40 72 42 76 / 0 0 0 0 HLN 51 79 48 79 / 40 30 0 10 BZN 49 78 47 77 / 30 30 30 20 WEY 41 72 38 72 / 10 10 10 20 DLN 46 74 44 75 / 20 20 0 20 HVR 49 77 47 80 / 30 20 0 0 LWT 51 68 47 74 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood highlights continue until further notice. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT MON JUN 4 2018
MTZ012-054-042215-
Cascade-Meagher-
352 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...
At 352 PM MDT, a strong thunderstorm was located 22 miles south of
Belt, or 33 miles south of Great Falls, moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sluice Boxes State Park and Monarch.
This includes Highway 89 between mile markers 48 and 63.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4698 11104 4706 11115 4726 11097 4716 11077
4710 11077 4709 11074
TIME...MOT...LOC 2152Z 227DEG 33KT 4706 11102
KJSpecial Weather Statement
National Weather Service Great Falls MT
358 PM MDT MON JUN 4 2018
MTZ051-042245-
Fergus-
358 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS COUNTY...
At 358 PM MDT, a strong thunderstorm was located 12 miles east of
Winifred, or 34 miles northeast of Lewistown, moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Fergus
County.
This includes Highway 191 between mile markers 71 and 87.
LAT...LON 4746 10924 4765 10923 4773 10885 4768 10878
4765 10877 4764 10872 4762 10866 4737 10865
TIME...MOT...LOC 2158Z 270DEG 27KT 4751 10912
KJSpecial Weather Statement
National Weather Service Great Falls MT
405 PM MDT MON JUN 4 2018
MTZ047-042300-
Blaine-
405 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...
At 405 PM MDT, a strong thunderstorm was located 19 miles north of
Harlem, or 21 miles northeast of Chinook, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Turner and Hogeland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4892 10824 4891 10826 4875 10826 4874 10832
4870 10833 4866 10892 4886 10907 4900 10855
4900 10823
TIME...MOT...LOC 2205Z 249DEG 41KT 4880 10887
KJSpecial Weather Statement National Weather Service Great Falls MT 412 PM MDT MON JUN 4 2018 MTZ012-013-050-042245- Chouteau-Cascade-Judith Basin- 412 PM MDT MON JUN 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN... SOUTHWESTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES... At 412 PM MDT, a strong thunderstorm was located 14 miles south of Belt, or 28 miles west of Stanford, moving northeast at 40 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Geyser, Sluice Boxes State Park, Raynesford and Monarch. This includes the following highways... Highway 200 between mile markers 1 and 26. Highway 89 between mile markers 47 and 68. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4704 11085 4717 11104 4756 11070 4729 11022 TIME...MOT...LOC 2212Z 227DEG 34KT 4719 11083 KJ
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT MON JUN 4 2018
MTZ050-051-042315-
Fergus MT-Judith Basin MT-
433 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Harlowton or near Judith Gap, moving northeast at 35
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Heath and Garneill.
LAT...LON 4681 10900 4674 10921 4675 10938 4670 10939
4669 10945 4670 10982 4672 10989 4705 10920
TIME...MOT...LOC 2231Z 231DEG 38KT 4669 10973
HoenischSpecial Weather Statement National Weather Service Great Falls MT 437 PM MDT MON JUN 4 2018 MTZ012-013-050-042300- Chouteau-Cascade-Judith Basin- 437 PM MDT MON JUN 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN... SOUTHEASTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES... At 437 PM MDT, a strong thunderstorm was located 13 miles southeast of Highwood, or 24 miles south of Fort Benton, moving northeast at 45 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Geraldine and Shonkin. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4732 11055 4744 11077 4801 11029 4779 10981 TIME...MOT...LOC 2237Z 216DEG 55KT 4748 11055 KJ
The Great Falls radar (KTFX), 71 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 hail. Local standard time, as filed.
Storm chaser estimated quarter-size hail in Geyser. Vehicle had minor hail damage.
Public reported hail 1-mile NW of Coffee Creek. Mainly dime to nickel-size, but a few hailstones were quarter-size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749446, 749447.